Alert archive / California / Frost Advisories in 2011

Frost Advisory 17, NWS Medford, OR

May 28, 2011Siskiyou County, California

NWS Medford, OR issued this frost advisory at May 28, 2011, 9:20 PM PDT for Siskiyou County, California. It took effect at May 29, 2011, 3:00 AM PDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 28, 2011, 9:20 PM PDT (04:20 UTC)
In effect from
May 29, 2011, 3:00 AM PDT
Expired
May 29, 2011, 7:00 AM PDT
In force
4 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WWUS76 KMFR 290420
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
920 PM PDT SAT MAY 28 2011

CAZ081-082-291230-
/O.NEW.KMFR.FR.Y.0017.110529T1000Z-110529T1400Z/
CENTRAL SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...WEED...MOUNT SHASTA...MCCLOUD
920 PM PDT SAT MAY 28 2011

...FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 7 AM PDT SUNDAY. 

* TEMPERATURE: A COLD AIR MASS WILL SETTLE INTO THE AREA
  TONIGHT...DROPPING TEMPERATURES TO THE LOW 30S BY THE EARLY
  MORNING HOURS.

* IMPACTS: SENSITIVE PLANTS MAY BE DAMAGED IF LEFT UNPROTECTED. 

* INVERSION: NO INVERSION IS EXPECTED TO BE PRESENT TONIGHT WITH A
  DEEP COLD AIR MASS IN PLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SK
2 follow-up statements
625 
WWUS76 KMFR 290954
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
254 AM PDT SUN MAY 29 2011

CAZ081-082-291400-
/O.CON.KMFR.FR.Y.0017.110529T1000Z-110529T1400Z/
CENTRAL SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...WEED...MOUNT SHASTA...MCCLOUD
254 AM PDT SUN MAY 29 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING. 

* TEMPERATURE: A COLD AIR MASS HAS SETTLED INTO THE
  AREA...DROPPING TEMPERATURES TO THE LOW 30S BY EARLY THIS
  MORNING.

* IMPACTS: SENSITIVE PLANTS MAY BE DAMAGED IF LEFT UNPROTECTED.

* INVERSION: NO INVERSION IS EXPECTED TO BE PRESENT WITH A DEEP
  COLD AIR MASS IN PLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SK
366 
WWUS76 KMFR 291352
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
652 AM PDT SUN MAY 29 2011


CAZ081-082-291500-
/O.EXP.KMFR.FR.Y.0017.000000T0000Z-110529T1400Z/
CENTRAL SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...WEED...MOUNT SHASTA...MCCLOUD
652 AM PDT SUN MAY 29 2011

...FROST ADVISORY WILL EXPIRE AT 7 AM PDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 7 AM PDT THIS MORNING. 

$$

STOCKTON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at May 28, 2:32 PM PDT, 6 hours 48 minutes earlier.

Area forecast discussion, May 28, 2:32 PM PDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
232 PM PDT SAT MAY 28 2011

.SHORT TERM... WATER VAPOR IMAGERY SHOWS AN UPPER LOW CENTERED
ALONG THE OREGON COAST. THIS LOW IS BRINGING UNSTABLE CONDITIONS
WITH MOIST ONSHORE FLOW WHICH...COMBINED WITH DAYTIME HEATING...IS
ALLOWING SHOWERS TO DEVELOP ACROSS THE FORECAST AREA.

OVER INLAND AREAS...SHOWERS HAVE BECOME SCATTERED TO
WIDESPREAD...ALTHOUGH PORTIONS OF JACKSON COUNTY AND LAKE COUNTY
HAVE BEEN LARGELY FREE OF SHOWERS. EXPECT SHOWERS TO FILL IN LATE
THIS AFTERNOON FOR THESE AREAS. THERE ALSO REMAINS A CHANCE FOR
ISOLATED THUNDERSTORMS WITH SMALL HAIL TO DEVELOP IN HEAVIER
SHOWERS FOR MOST AREAS. THESE SHOWERS WILL CONTINUE INTO THE
EVENING...GRADUALLY DECREASING TONIGHT AS THE LOW MVOES EAST TO
SOUTHEAST. ALSO...SNOW LEVELS ARE UNUSUALLY LOW...AROUND 3500 TO
4500 FEET AND WILL LOWER TONIGHT TO 3000 FEET.

ALONG THE COAST...CONDITIONS HAVE BEEN MORE STABLE WITH PARTLY
CLOUDY SKIES AND ONLY A FEW ISOLATED SHOWERS. EXPECT THESE
CONDITIONS TO CONTINUE INTO THIS EVENING.

MODELS ARE IN GOOD AGREEMENT SHOWING THE LOW MOVING SOUTHEAST
TONIGHT AND SUNDAY MORNING WITH A SHORTWAVE RIDGE BUILDING INTO
THE AREA FROM THE WEST SUNDAY AFTERNOON AND EVENING. THIS PATTERN
WILL BRING DRIER AND WARMER CONDITIONS. SOME CONTINUED CLOUDS ARE
EXPECTED SUNDAY WITH SCATTERED TO ISOLATED SHOWER. SHOWERS ARE
EXPECTED TO BE MAINLY FOCUSED ON OVER HIGHER TERRAIN AND ACROSS
EASTERN LAKE AND MODOC COUNTIES. AS THE HIGH PRESSURE RIDGE MOVE
INLAND OVER THE AREA...SHOWERS WILL TAPER OFF SUNDAY NIGHT.

THEN...ON MONDAY ANOTHER UPPER LOW APPROACHES THE COAST IN THE
MORNING WITH THE LOW FORECAST TO GRADUALLY MOVE SOUTH ALONG THE
OREGON AND NORTHERN CALIFORNIA COAST TUESDAY. THIS FEATURES WILL
BRING SHOWERS INTO THE AREA BY MONDAY AFTERNOON AND EVENING WITH
SHOWERS CONTINUING ON TUESDAY. AS THE LOW CENTER MOVES ALONG THE COAST
TUESDAY...WEAK INSTABILITY MAY BRING SOME ISOLATED THUNDERSTORMS
ACROSS INLAND AREAS TUESDAY AFTERNOON.

.LONG TERM...THE GFS AND ECMWF SHOW THE UPPER LOW MOVING INLAND
WEDNESDAY AND THURSDAY. HOWEVER THERE REMAINS SOME UNCERTAINTY ON
THE TRACK OF THE LOW. THE ECMWF BRINGS THE LOW IN QUICKER AND HAS
A MORE NORTHERLY TRACK THAN THE GFS. HAVE KEPT SHOWERS IN FOR THE
AREA ON WEDNESDAY. ALSO WITH SOME CONTINUED INSTABILITY FORECAST
FOR THE AFTERNOON...HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS INLAND AREAS. A CHANCE FOR CONTINUED SHOWERS CONTINUES
THURSDAY INTO FRIDAY AS MODELS SHOW A TROUGH CONTINUING OVER THE
REGION. BY NEXT SATURDAY...THE GFS AND ECMWF SHOW GENERAL
AGREEMENT WITH A SPLIT FLOW PATTERN AS MUCH OF THE ENERGY FROM
THE TROUGH SINKS SOUTH AND WEAK ACTIVITY REMAINS NORTH OF THE
AREA. THIS PATTERN MAY BRING DRIER AND WARM CONDITIONS TO THE
AREA.

&&

.AVIATION...ALONG THE COAST...VFR CONDITIONS THROUGH THIS EVENING
THEN EXPECT AREAS OF MVFR CIGS TO DEVELOP OVERNIGHT CONTINUING
INTO SUNDAY MORNING. INLAND...SCATTERED TO WIDESPREAD SHOWERS WILL
CONTINUE THIS AFTERNOON INTO THE EVENING WITH ISOLATED MVFR CIGS
IN HEAVIER SHOWERS. ALSO ISOLATED THUNDERSTORMS ARE EXPECT THROUGH
EARLY EVENING WITH SOME GUSTY WINDS AND SMALL HAIL POSSIBLE.
TONIGHT...SHOWERS WILL DECREASE AS THEY SHIFT EASTWARD.
HOWEVER...WEST OF THE CASCADES AREAS OF MVFR CIGS WILL DEVELOP
AROUND 08Z AND CONTINUE INTO THE EARLY MORNING IN THE UMPQUA
BASIN AND THE ROGUE VALLEY...INCLUDING KRBG AND KMFR. AREAS OF
MOUNTAIN OBSCURATION WILL CONTINUE TO IMPACT THE ENTIRE FORECAST
AREA THROUGH THIS EVENING...BECOMING ISOLATE OVERNIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 PM THIS AFTERNOON
     TO 5 PM PDT SUNDAY FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT SUNDAY
     FOR PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT SUNDAY
     FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 PM THIS AFTERNOON
     TO 5 AM PDT SUNDAY FOR PZZ350.

CC
Hazardous weather outlook, May 28, 7:08 PM PDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
708 PM PDT SAT MAY 28 2011

ORZ023>026-291400-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
708 PM PDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

AN UNSEASONABLY COLD AND WET SPRING STORM WILL MOVE SLOWLY THROUGH
THE REGION TONIGHT THROUGH SUNDAY. MODERATE TO HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS LATE THIS AFTERNOON COULD BRING SNOW
LEVELS DOWN LOCALLY TO 3500 FEET WITH LITTLE OR NO SNOW
ACCUMULATION. IN ADDITION...SMALL HAIL MAY COVER SOME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COOLER THAN NORMAL WEATHER WILL OCCUR OVER THE AREA SUNDAY WITH
TEMPERATURES UP TO 15 DEGREES BELOW NORMAL. PEOPLE PLANNING
OUTDOOR ACTIVITIES IN THE MOUNTAINS SHOULD PREPARE FOR COOL AND
BLUSTERY CONDITIONS AS NORTHWEST WINDS GRADUALLY EASE WITH THE
DEPARTING STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083>085-ORZ027>031-291400-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
708 PM PDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

AN UNSEASONABLY COLD AND WET SPRING STORM WILL BRING MODERATE TO
HEAVY SHOWERS AND ISOLATED THUNDERSTORMS TO THE AREA THIS EVENING
WITH THE THUNDER THREAT ENDING BY MID EVENING. SNOW LEVELS WILL
DIP TO VALLEY FLOORS ALL AREAS WITH POSSIBLE ACCUMULATIONS ON THE
GRASSY AREAS OF GENERALLY A HALF AN INCH...BUT LOCALLY 1 TO 3
INCHES ARE POSSIBLE IN THE MOUNTAINS ABOVE 5500 FEET OF MODOC AND
SOUTHERN LAKE COUNTIES. IN ADDITION...SMALL HAIL MAY COVER SOME
AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COLDER AIR WILL FILTER INTO THE REGION BY EARLY SUNDAY WITH
GUSTY NORTH WINDS DEVELOPING. NORTHERLY WIND GUSTS OF 25 TO 35
MPH WILL COMBINE WITH TEMPERATURES 15 DEGREES BELOW NORMAL TO
CREATE COOL AND BLUSTERY CONDITIONS FOR PEOPLE PLANNING OUTDOOR
ACTIVITIES. WINDS WILL BE STRONGEST OVER LAKE COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080>082-291400-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
708 PM PDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

AN UNSEASONABLY COLD AND WET SPRING STORM WILL BRING MODERATE AND
LOCALLY HEAVY SHOWERS AND ISOLATED EVENING THUNDERSTORMS TO THE
AREA THIS TONIGHT WITH THE THUNDER THREAT ENDING BY MID EVENING.
SNOW LEVELS WILL DIP TO AROUND 3000 FEET BY SUNDAY MORNING WITH
POSSIBLE ACCUMULATIONS ON THE GRASSY AREAS OF A HALF AN INCH. IN
ADDITION...SMALL HAIL MAY COVER SOME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCALLY GUSTY NORTH WINDS SUNDAY WILL COMBINE WITH TEMPERATURES
15 DEGREES BELOW NORMAL. CONDITIONS WILL BE CHILLY AND BLUSTERY
FOR PEOPLE PLANNING OUTDOOR ACTIVITIES IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STAVISH

In the hours before

Local storm report, May 28, 6:48 PM PDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
648 PM PDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             N TENNANT               41.59N 121.91W
05/28/2011  E0.25 INCH       SISKIYOU           CA   TRAINED SPOTTER

            2 HOURS OF GRAUPEL OFF AND ON. ABOUT A 1/4 OF AN INCH
            ACCUMULATED ON METAL SURFACES. ELEVATION 4850 FEET.

&&

LUTZ

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:07 PM PDTFrost AdvisoryMFRSiskiyou17 hr

Nearby

Frost Advisories in California, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.